Alert archive / Arkansas / Tornado Warnings in 2001
Tornado Warning 30, NWS Little Rock, AR
NWS Little Rock, AR issued this tornado warning at May 20, 2001, 9:55 PM CDT for Yell County, Arkansas. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 20, 2001, 9:55 PM CDT (02:55 UTC)
- Expired
- May 20, 2001, 11:00 PM CDT
- In force
- 65 min
- Issued by
- NWS Little Rock, AR
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Yell County, AR
The radar
The Western Arkansas radar (KSRX), 90 km from the middle of the area, began a volume at 02:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 10:10 PM CDT | Thunderstorm Wind 50 E | Rover, AR | Some trees were blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 6:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 2.9 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1724 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 670 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 178 m²/s²
- 0-3 km storm-relative helicity
- 232 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 8.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KLZK 210257
TORLIT
ARC149-210400-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
955 PM CDT SUN MAY 20 2001
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* TORNADO WARNING FOR...
YELL COUNTY IN CENTRAL ARKANSAS
* UNTIL 1100 PM CDT
* AT 952 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A TORNADO 3 MILES SOUTHWEST OF GRAVELLY...MOVING NORTHEAST AT 25
MPH.
* THE TORNADO IS EXPECTED TO BE NEAR...
BELLEVILLE AROUND 1045 PM CDT
DANVILLE AROUND 1050 PM CDT
PLAINVIEW AROUND 1055 PM CDT
OLA AROUND 1100 PM CDT
&&
A DOPPLER RADAR DETECTED TORNADO MEANS THERE IS A STRONG ROTATION
WITHIN A STORM. THE STORM MAY NOT BE PRODUCING A TORNADO AT THE
MOMENT...BUT IS EXPECTED TO DURING THE WARNING PERIOD. FOR YOUR
SAFETY...GO INDOORS NOW TO AN INTERIOR ROOM AWAY FROM WINDOWS.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.
LAT...LON 3476 9371 3478 9361 3483 9352 3490 9331
3501 9315 3520 9329 3497 9370
$$
46What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before this tornado warning went out at May 20, 3:40 PM CDT, 6 hours 15 minutes earlier.
Area forecast discussion, May 20, 3:40 PM CDT, 6 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LITTLE ROCK AR 340 PM CDT SUN MAY 20 2001 ONE ROUND OF THUNDERSTORMS MOVED ACROSS MUCH OF NORTHERN INTO CENTRAL ARKANSAS THIS MORNING/EARLY AFTERNOON...WITH QUITE A FEW REPORTS OF STRONG/DAMAGING WINDS AND HAIL. MAY HAVE BEEN A COUPLE OF TORNADOES AS WELL. MORE TO COME TONIGHT. SATELLITE SHOWING THAT STORMS THIS MORNING MOVING EAST OF REGION. SKIES CLEARING...WITH SUN WARMING ATMOSPHERE IN A HURRY. AT THE SAME TIME...SYSTEM ALOFT MOVING THROUGH CENTRAL KANSAS/NORTHERN OKLAHOMA...WITH SCATTERED STORMS FIRING JUST AHEAD OF SYSTEM. TORNADO WATCH POSTED UNTIL 9PM IN MUCH OF EASTERN OKLAHOMA. SYSTEM ALOFT WILL MOVE OVER NORTHERN/CENTRAL ARKANSAS TONIGHT. STRONG COLD FRONT WILL PUSH INTO CENTRAL SECTIONS OF THE STATE FROM THE NORTHWEST BY 7 AM MONDAY. FRONT WILL INTERACT WITH SYSTEM ALOFT TO PRODUCE WIDESPREAD THUNDERSTORMS...WITH SEVERE WEATHER LIKELY. WORDED ACCORDINGLY IN FORECAST. FRONT WILL CONTINUE PUSHING THROUGH SOUTHERN ARKANSAS MONDAY MORNING...WITH SEVERE WEATHER STILL POSSIBLE AHEAD OF FRONT. BEHIND FRONT...DRAMATICALLY COOLER WITH BREEZY NORTHWEST WIND AND LOTS OF CLOUDS. LOOKS LIKE THERE WILL BE SOME LEFTOVER RAIN/A FEW THUNDERSHOWERS AS WELL. MONDAY NIGHT/TUESDAY...CLOUDS WILL DECREASE WITH BELOW NORMAL TEMPERATURES EXPECTED. LOOKING AHEAD...UPPER LEVEL LOW PRESSURE IN OHIO VALLEY WILL RETROGRADE TOWARD ARKANSAS WEDNESDAY/THURSDAY...WITH PLENTY OF CLOUDS/COOL WEATHER CONTINUING. UPPER LOW WILL DRIFT BACK TO THE NORTHEAST THROUGH THE WEEKEND...WITH NOT AS MANY CLOUDS AND A SLOW WARMUP. (46) .LIT...NONE
In the hours before
Special weather statement, May 20, 3:55 PM CDT, 6 hours before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069- 210600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LITTLE ROCK AR 355 PM CDT SUN MAY 20 2001 ...SEVERE WEATHER LIKELY FOR MUCH OF ARKANSAS TONIGHT... A ROUND OF SEVERE THUNDERSTORMS THAT ENTERED WESTERN ARKANSAS AT MID MORNING WAS MOVING EASTWARD OUT OF THE STATE BY MID AFTERNOON. CLOUDS DECREASED BEHIND THE STORMS...WITH THE SUN WARMING THE ATMOSPHERE MAKING IT UNSTABLE. MORE SEVERE STORMS WILL DEVELOP TONIGHT...WITH SEVERE WEATHER LIKELY. AT 330 PM THIS AFTERNOON...SCATTERED STRONG TO SEVERE THUNDERSTORMS WERE DEVELOPING IN KANSAS AND OKLAHOMA...WITH A TORNADO WATCH POSTED IN EASTERN OKLAHOMA UNTIL 9 PM. THE STORMS WERE AHEAD OF A COLD FRONT LOCATED OVER THE CENTRAL PLAINS. THIS COUPLED WITH AN APPROACHING UPPER LEVEL SYSTEM WILL SET THE STAGE FOR MORE SEVERE THUNDERSTORMS IN ARKANSAS LATE THIS AFTERNOON AND TONIGHT. THE STORMS WILL LIKELY PRODUCE TORNADOES...LARGE HAIL...AND DAMAGING STRAIGHT-LINE WINDS. WHILE MOST AREAS OF ARKANSAS HAVE THE POSSIBILITY FOR SOME SEVERE STORMS...THE PRIME FOCUS WILL BE ON ABOUT THE NORTHERN HALF OF THE STATE. PEOPLE ACROSS ARKANSAS...ESPECIALLY THOSE IN THE NORTHERN HALF OF THE STATE...SHOULD KEEP TRACK OF THE LATEST WEATHER CONDITIONS AND FORECASTS LATE THIS AFTERNOON AND TONIGHT. BE READY TO TAKE QUICK ACTION IF WARNINGS ARE ISSUED. 22/46
Special weather statement, May 20, 6:48 PM CDT, 3 hours 7 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>065-210200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LITTLE ROCK AR 648 PM CDT SUN MAY 20 2001 ...TORNADO WATCH FOR THE NORTHERN TWO THIRDS OF ARKANSAS UNTIL 11 PM... A TORNADO WATCH HAS BEEN ISSUED FOR MUCH OF NORTH AND CENTRAL ARKANSAS UNTIL 11 PM TONIGHT. THE WATCH GENERALLY COVERS THOSE AREAS NORTH OF A LINE THAT EXTENDS FROM DE QUEEN TO DUMAS. VERY WARM...MOIST AND UNSTABLE AIR HAD OVERTAKEN MUCH OF ARKANSAS SUNDAY AFTERNOON. A STRONG COLD FRONT AND UPPER LEVEL STORM SYSTEM WILL MOVE EAST INTO ARKANSAS TONIGHT. THIS WILL SET THE STAGE FOR SEVERE THUNDERSTORMS...WITH LARGE HAIL AND DAMAGING WIND GUSTS. IN ADDITION...WINDS ALOFT SUGGEST THE POSSIBILITY OF TORNADOES. THE THUNDERSTORMS MAY PERSIST WELL INTO THE NIGHT. PEOPLE ACROSS ARKANSAS...ESPECIALLY THOSE IN NORTH AND CENTRAL ARKANSAS...SHOULD KEEP TRACK OF THE LATEST WEATHER CONDITIONS. BE PREPARED TO TAKE QUICK ACTION WHEN WARNINGS ARE ISSUED. STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION AND RADIO...OR CABLE TV FOR THE LATEST STATEMENTS AND POSSIBLE WARNINGS. 45
Local storm report, May 20, 6:53 PM CDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
653 PM CDT SUN MAY 20 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0559 PM ATKINS AR .75 INCH HAIL
05/20/01 POPE REPORTED BY PUBLIC.
0607 PM 1 NW MORRILTON AR 1 INCH HAIL
05/20/01 CONWAY REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0640 PM LAMAR AR .75 INCH HAIL
05/20/01 JOHNSON REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, May 20, 7:14 PM CDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
714 PM CDT SUN MAY 20 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0650 PM CLARKSVILLE AR .75 INCH HAIL
05/20/01 JOHNSON REPORTED BY STORM
SPOTTER.Local storm report, May 20, 8:15 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
815 PM CDT SUN MAY 20 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0805 PM SEARCY AR 1.75 INCH HAIL
05/20/01 WHITE REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, May 20, 8:21 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
821 PM CDT SUN MAY 20 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0755 PM 5 E ANTIOCH AR TORNADO
05/20/01 WHITE TORNADO TOUCHED DOWN IN
AN OPEN AREA AND NO
DAMAGE REPORTED.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Little Rock, AR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 7:10 PM CDT | Tornado Warning | LZK | White | 65 min |
| May 20, 8:01 PM CDT | Severe Thunderstorm Warning | LZK | Searcy | 59 min |
| May 20, 8:11 PM CDT | Tornado Warning | LZK | White, Woodruff | 64 min |
| May 20, 8:28 PM CDT | Severe Thunderstorm Warning | LZK | Logan | 62 min |
| May 20, 8:46 PM CDT | Tornado Warning | LZK | Logan | 44 min |
| May 20, 9:02 PM CDT | Tornado Warning | LZK | Boone | 43 min |
| May 20, 9:33 PM CDT | Tornado Warning | LZK | Scott | 57 min |
| May 20, 9:34 PM CDT | Severe Thunderstorm Warning | LZK | Logan | 26 min |
| May 20, 10:03 PM CDT | Severe Thunderstorm Warning | LZK | Pope | 42 min |
| May 20, 10:26 PM CDT | Severe Thunderstorm Warning | LZK | Garland, Montgomery, Perry, Yell | 64 min |
| May 20, 10:26 PM CDT | Severe Thunderstorm Warning | LZK | Conway | 64 min |
| May 20, 10:28 PM CDT | Severe Thunderstorm Warning | LZK | Scott | 62 min |
| May 20, 11:00 PM CDT | Severe Thunderstorm Warning | LZK | Faulkner, Pulaski, Saline | 65 min |
| May 20, 11:00 PM CDT | Severe Thunderstorm Warning | LZK | Van Buren | 65 min |
| May 20, 11:27 PM CDT | Severe Thunderstorm Warning | LZK | Sharp | 33 min |
| May 20, 11:32 PM CDT | Severe Thunderstorm Warning | LZK | Cleburne, White | 58 min |
| May 20, 11:32 PM CDT | Severe Thunderstorm Warning | LZK | Lonoke | 58 min |
| May 20, 11:36 PM CDT | Severe Thunderstorm Warning | LZK | Logan | 54 min |
| May 21, 12:05 AM CDT | Severe Thunderstorm Warning | LZK | Grant, Pulaski, Saline | 30 min |
| May 21, 12:10 AM CDT | Severe Thunderstorm Warning | LZK | Prairie, Woodruff | 65 min |
| May 21, 12:23 AM CDT | Flash Flood Warning | LZK | Logan | 3 hr |
| May 21, 12:45 AM CDT | Severe Thunderstorm Warning | LZK | Monroe | 45 min |
| May 21, 12:51 AM CDT | Severe Thunderstorm Warning | LZK | Scott | 39 min |
| May 21, 1:05 AM CDT | Severe Thunderstorm Warning | LZK | Polk | 55 min |
| May 21, 2:20 AM CDT | Severe Thunderstorm Warning | LZK | Montgomery | 24 hr |
Nearby
Tornado Warnings in Arkansas, 2001Every tornado warning in 2001Tornadoes in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.